Missouri, 2022Strong Wind in Missouri, February 17, 2022
February 17, 2022 · NWS PAH · 11 events in 11 counties and zones
Strong southwest winds ahead of a cold front gusted from 40 to 45 mph across southeast Missouri during the pre-dawn hours of the 17th. Behind the cold front, another surge of strong northwest winds in the evening gusted from 40 to 46 mph.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwest winds ahead of a cold front gusted from 40 to 45 mph across southeast Missouri during the pre-dawn hours of the 17th. Behind the cold front, another surge of strong northwest winds in the evening gusted from 40 to 46 mph. The peak wind gust during the early morning hours was 43 mph at Poplar Bluff. The peak gust in the evening was 44 mph at Poplar Bluff and 46 mph at Cape Girardeau.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 16, 11:50 PM CST, 10 minutes earlier.
Area forecast discussion, Feb 16, 11:50 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1150 PM CST Wed Feb 16 2022
.UPDATE...
Issued at 1150 PM CST Wed Feb 16 2022
Updated aviation discussion for 06Z TAFs.
&&
.SHORT TERM...(THIS EVENING THROUGH Thursday NIGHT)
ISSUED AT 233 PM CST WED FEB 16 2022
Little change made to noon update for grids. The latest HREF
updraft helicities seem to be on track for timing. We will likely
have elevated convection initially and some of it may become
surface based as we move from late morning into late afternoon.
Right now have highest QPF along the northwest edge of the CWA
which is associated with a wave tonight and another possible
tomorrow. Ensemble situational awareness tables hint at locally
heavy rain and they suggest that area extends from the Mississippi
river eastward during Thursday afternoon. This may be in waves
rather than just one squall line. Difficult to pick out exact
locations.
Dry slot moves into the western part of the area during Thursday
afternoon. Possible wrap around moisture into Thursday evening may
result in light snow in the northwest sections before it pulls
away to the northeast. Little to no accumulation expected.
From 1202 PM
Late morning forecast adjustment was made to handle surface
moisture gradient issues (dewpoints) from west to east, as well as
minor temperature adjustments. Wind forecast (including the wind
advisory) remains on track. The wind gusts will still be elevated
overnight, but should remain below advisory criteria during the
nighttime. There will be a narrow time period (1-2 hours) during
the day on Thursday, when wind speeds will drop below wind
advisory criteria coincident with the actual cold frontal passage,
but post frontal wind fields will pick back up to advisory levels
within the hour after the frontal passage during the day.
Medium range and high resolution guidance still showing some
variability on timing of cold front and surface low waves
developing along this boundary. At this time, the biggest concern
for severe weather potential appears to be focused in the 11 am to
4 pm time frame for the WFO PAH CWA. The northern extent appears
to be closer a Poplar Bluff and Cape Girardeau Missouri, Marion
and Mount Carmel Illinois Line around noon on Thursday. The main
focus for severe potential should move near a Cadiz, Hopkinsville,
Central City line between 3 pm and 4 pm Thursday. Locations in
between these areas could see some severe level wind downdrafts
for any storms that can be rooted at the surface. Given the high
helicities, etc...we could see some rotating updrafts close to
the Kentucky-Tennessee border. Please refer to the latest SPC
outlook for Thursday for conditional probabilities for tornadoes,
damaging winds, and hail.
A little concerned with the southwest Illinois and southeast
Missouri counties for excessive rainfall tonight into Thursday,
especially northwest of a line from Fairfield Illinois to Cape
Girardeau Missouri. This area may need to be reassessed for a
possible flood watch for Thursday.
.LONG TERM...(Friday THROUGH Wednesday)
ISSUED AT 233 PM CST WED FEB 16 2022
High pressure will dominate the weather picture for the PAH forecast
area Fri and over the weekend as the mid level flow aloft trends
more zonal. There will be a reinforcing shot of cool, dry air on Sat
with a surface frontal passage, driven by northern stream mid level
shortwave energy. The somewhat lower dewpoint air will affect
southern IL/southwestern IN the most. On the backside of the second
high, the medium range models depicted that robust southwesterly low
level return flow will quickly get established on Sun. A mostly
southerly surface wind will help bring a quick end to the chillier
temps experienced Fri and Sat. Highs should be in the 60s Sun.
By Mon, warming will continue as a deeper southwesterly flow will
have developed across the MS River valley, opening up the Gulf as a
moisture source. At this time, the National Blend of Models began to
ramp up PoPs for rainfall during the day Mon and into Mon evening,
before tapering PoPs off from the west overnight and into Tue
morning, followed by another increase Tue afternoon, especially for
western KY. Lesser PoPs follow for Wed. This is an estimate of what
will actually happen, because the deterministic models depicted one,
two, or even three rounds of rainfall as a surface low or lows move
southwest-to-northeast across our region as a slow-moving cold front
advances southeastward. The ensemble means suggested the probability
of one inch or greater of 6 hour QPF is quite good south of the OH
River especially Tue, and below 50% northwest of there. Currently we
have a storm total of around two inches there, with as little as an
inch in the northwestern tier of counties. Limited instability
precluded a tstm mention at this time.
The medium range models did indicate with reasonable timing that the
aforementioned front will surge through our region early Wed, with
some possibility of post-frontal rainfall. The bottom line is that
early next week will be on the wet side, but not necessarily raining
all the time. We will watch for excessive rain potential, of
course.
&&
.AVIATION...
Issued at 1150 PM CST Wed Feb 16 2022
A cold front will approach tonight and pass through the region on
Thursday. This will result in occasional showers and scattered
thunderstorms through Thursday. Expect a deterioration in ceilings
and visibilities overnight into Thursday morning from VFR to MVFR
and eventually IFR, followed by an improvement back to MVFR late
Thursday afternoon and evening. South winds 15 to 20 knots with
gusts near 30 knots tonight will shift to the northwest around 20
knots with gusts to 30 knots Thursday afternoon. Before the wind
shift, an increase in winds at KPAH and KOWB could put sustained
winds at 20 to 25 knots with gusts to 40 knots. Stronger gusts are
possible in and near thunderstorms Thursday afternoon.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Wind Advisory from 6 AM to 6 PM CST Thursday for ILZ077-078-
081>094.
MO...Wind Advisory from 6 AM to 6 PM CST Thursday for MOZ087-109>112-
114.
IN...Wind Advisory from 6 AM to 6 PM CST Thursday for INZ081-082-
085>088.
KY...Wind Advisory from 6 AM to 6 PM CST Thursday for KYZ001>022.
&&
UPDATE...RJP
SHORT TERM...PS/Smith
LONG TERM...DB
AVIATION...RJPHazardous weather outlook, Feb 16, 3:37 PM CST, 8 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
337 PM CST Wed Feb 16 2022
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
337 PM CST Wed Feb 16 2022
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...This Afternoon and Tonight
A wind advisory is in effect until 6 PM CST for the entire region.
Please refer to the Advisory for details.
A few thunderstorms will be possible over most of the region late
tonight generally after midnight. Severe weather is not expected,
but heavy rainfall will be possible, mainly across northern
portions of southeast Missouri and along the Interstate 64
corridor of southern Illinois.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
A Wind Advisory is in effect for most of the region Thursday.
Please refer to the Advisory for details.
Widespread showers and a few thunderstorms are expected Thursday,
ending from west to east during the late afternoon. There is a
slight risk of severe thunderstorms on Thursday. This will
mainly be during the late morning through the afternoon hours.
Damaging winds and a few tornadoes are possible. Heavy rainfall
will be possible with the stronger storms. 1 to 3 inches of
rainfall will be possible and that could lead to some nuisance
flooding issues.
Another storm system will move into the area early next week.
Heavy rainfall is possible with that system.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed Thursday, most likely over west
Kentucky, the southern tip of Illinois, and the Mississippi delta
region of southeast Missouri. Any reports of flooding or locally
heavy rainfall would be appreciated.
Strong Wind, Bollinger
- When
- February 17, 12:00 AM CST to 8:00 PM CST
- Where
- Bollinger forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.322, -90.026 (the zone’s center; the record gives no point)
Strong Wind, Butler
- When
- February 17, 12:00 AM CST to 8:00 PM CST
- Where
- Butler forecast zone
- Measured
- 38 kt (44 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.716, -90.407 (the zone’s center; the record gives no point)
Strong Wind, Cape Girardeau
- When
- February 17, 12:00 AM CST to 8:00 PM CST
- Where
- Cape Girardeau forecast zone
- Measured
- 40 kt (46 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.384, -89.684 (the zone’s center; the record gives no point)
Strong Wind, Carter
- When
- February 17, 12:00 AM CST to 8:00 PM CST
- Where
- Carter forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
Strong Wind, Mississippi
- When
- February 17, 12:00 AM CST to 8:00 PM CST
- Where
- Mississippi forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.828, -89.291 (the zone’s center; the record gives no point)
Strong Wind, New Madrid
- When
- February 17, 12:00 AM CST to 8:00 PM CST
- Where
- New Madrid forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.595, -89.652 (the zone’s center; the record gives no point)
Strong Wind, Perry
- When
- February 17, 12:00 AM CST to 8:00 PM CST
- Where
- Perry forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.707, -89.824 (the zone’s center; the record gives no point)
Strong Wind, Ripley
- When
- February 17, 12:00 AM CST to 8:00 PM CST
- Where
- Ripley forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.653, -90.864 (the zone’s center; the record gives no point)
Strong Wind, Scott
- When
- February 17, 12:00 AM CST to 8:00 PM CST
- Where
- Scott forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.053, -89.568 (the zone’s center; the record gives no point)
Strong Wind, Stoddard
- When
- February 17, 12:00 AM CST to 8:00 PM CST
- Where
- Stoddard forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 36.856, -89.944 (the zone’s center; the record gives no point)
Strong Wind, Wayne
- When
- February 17, 12:00 AM CST to 8:00 PM CST
- Where
- Wayne forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 37.113, -90.461 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Gulf of Mexico, February 17, 20226 deaths · $500 · 1 event
- Winter Storm in Kansas, February 17, 20224 deaths · 5 events
- Winter Storm in Indiana, February 17, 20221 death · 5 events
- Strong Wind in Alabama, February 17, 2022$21 million · 5 events
- Flash Flood and Flooding in Ohio, February 17 to 18, 2022$1.2 million · 50 kt wind · 6 events
- Flooding and Strong Wind in New York, February 17 to 19, 2022$86,000 · 25 events
- Flash Flooding and Flooding in Kentucky, February 17 to 28, 2022$85,000 · 12 events
- Flooding in Ohio, February 17 to 18, 2022$25,000 · 36 events
- Damaging Wind in Oklahoma, February 17, 2022$125,000 · 65 kt wind · 1 event
- Winter Weather in Indiana, February 17, 2022$100,000 · 1 event
- Winter Storm and Winter Weather in Missouri, February 17, 20224 injured · 15 events
- Flooding in Ohio, February 17 to 19, 2022$40,000 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006610, 1006611, 1006612, 1006613, 1006614, 1006615, 1006616, 1006617, 1006618, 1006619, 1006620.